Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 12, NWS Kansas City, MO

May 8, 20244 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at May 8, 2024, 8:18 AM CDT for 4 counties in Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2024, 8:18 AM CDT (13:18 UTC)
Expired
May 8, 2024, 2:15 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:36 AM CDTFLASH FLOOD1 Wnw Windsor, MOFlooding reported on Route 2 near Windsor.
May 8, 9:34 AM CDTFLASH FLOOD1 Wsw Blairstown, MORoute N closed due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2417 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WGUS53 KEAX 081318
FFWEAX
MOC013-037-083-101-081915-
/O.NEW.KEAX.FF.W.0012.240508T1318Z-240508T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
818 AM CDT Wed May 8 2024

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Northern Bates County in west central Missouri...
  Southern Cass County in west central Missouri...
  Northern Henry County in west central Missouri...
  Southern Johnson County in west central Missouri...

* Until 215 PM CDT.

* At 818 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 2.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Warrensburg, Harrisonville, Windsor, Knob Noster, Holden, Garden 
  City, Whiteman Air Force Base, Archie, Drexel, Leeton, Urich, 
  Calhoun, Creighton, Chilhowee, East Lynne, Whiteman Afb, 
  Centerview, Gunn City, Blairstown and Quick City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3855 9461 3869 9430 3872 9413 3883 9350
      3867 9351 3866 9351 3864 9351 3848 9352
      3845 9408 3842 9461

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

SAW
2 follow-up statements
044 
WGUS73 KEAX 081544
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1044 AM CDT Wed May 8 2024

MOC013-037-083-101-081915-
/O.CON.KEAX.FF.W.0012.000000T0000Z-240508T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bates MO-Cass MO-Henry MO-Johnson MO-
1044 AM CDT Wed May 8 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT THIS 
AFTERNOON FOR NORTHERN BATES, SOUTHERN CASS, NORTHERN HENRY AND 
SOUTHERN JOHNSON COUNTIES IN WEST CENTRAL MISSOURI...

At 1044 AM CDT, Between 1 and 3 inches of rain have fallen this 
morning. Heavy rainfall has ended. However, flash flooding continues 
as a result of this earlier rain. Transportation department 
officials report State Highway N is closed near Blairstown. Other 
roads are likely flooded in the warned area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Transportation department reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Warrensburg, Harrisonville, Windsor, Knob Noster, Holden, Garden 
  City, Whiteman Air Force Base, Archie, Drexel, Leeton, Urich, 
  Calhoun, Creighton, Chilhowee, East Lynne, Whiteman Afb, 
  Centerview, Gunn City, Blairstown and Quick City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3855 9461 3869 9430 3872 9413 3883 9350
      3867 9351 3866 9351 3864 9351 3848 9352
      3845 9408 3842 9461

FLASH FLOOD...OBSERVED

$$

SAW
696 
WGUS73 KEAX 081913
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
213 PM CDT Wed May 8 2024

MOC013-037-083-101-081923-
/O.EXP.KEAX.FF.W.0012.000000T0000Z-240508T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bates MO-Cass MO-Henry MO-Johnson MO-
213 PM CDT Wed May 8 2024

...FLASH FLOOD WARNING AT 215 PM CDT THIS AFTERNOON FOR SOUTHERN 
CASS, NORTHERN HENRY AND SOUTHERN JOHNSON COUNTIES IN WEST CENTRAL 
MISSOURI HAS BEEN REPLACED WITH A FLOOD WARNING...
...FLASH FLOOD WARNING WILL EXPIRE AT 215 PM CDT THIS AFTERNOON FOR 
NORTHERN BATES COUNTY...

&&

LAT...LON 3867 9413 3871 9351 3848 9352 3845 9420
      3847 9431 3848 9458 3855 9454

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 8, 6:27 AM CDT, 1 hour 51 minutes earlier. Its key messages:

  • Rounds of thunderstorms are possible today mainly along and east of a line from Harrisonville to Chillicothe. Very large hail and wind gusts to 60 mph can be expected with the morning storms, while very large hail, strong winds, and a tornado or two are possible this afternoon.
  • Additional showers/non-severe thunderstorms are expected across northern Missouri on Thursday.
  • A warming trend is expected through the weekend, with the threat of thunderstorms returning by the end of the weekend.
Area forecast discussion, May 8, 6:27 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
627 AM CDT Wed May 8 2024

.KEY MESSAGES...

- Rounds of thunderstorms are possible today mainly along and east
of a line from Harrisonville to Chillicothe.  Very large hail and
wind gusts to 60 mph can be expected with the morning storms, while
very large hail, strong winds, and a tornado or two are possible
this afternoon.

- Additional showers/non-severe thunderstorms are expected across
northern Missouri on Thursday.

- A warming trend is expected through the weekend, with the threat
of thunderstorms returning by the end of the weekend.

&&

.DISCUSSION...
Issued at 337 AM CDT Wed May 8 2024

Sit and spin upper level low centered across the western Dakotas is
expected to fragment today as one of the main shortwaves rounds the
base of the trough and pushes east tonight into Thursday. Across
eastern Nebraska/eastern Kansas, mid level cloud cover has built
overnight with strong isentropic lift near the 300K surface. Area of
low pressure has moved into south central Kansas into north central
Oklahoma. Warm front with this system has worked into southwestern
Missouri as of 08Z, noted with an increase in moisture (dew points
of 60+ F) south of the boundary. This boundary is expected to
continue to lift north this morning, the increasing low level
moisture is expected to reach the edge of the cap.  With very steep
lapse rates from 700-500 mb and 1-6 km bulk shear values of 40-50
knots overhead, expect storms that develop to be capable of
very large hail (>2" in diameter) and possibly a strong wind
gust or two owing to the mid level dry air. These storms are
expected to move to the eastnortheast around 40 knots, but with
very linear hodographs, there is the potential for splitting
storms with left movers building into the southern portion of
the forecast area (east of I-49 and south of I-70). CAMs suggest
convective initiation between 9-12Z this morning.

Building low level moisture will favor a loaded gun sounding with
increasing instability with the very steep lapse rates remaining
from 700-500 mb (in excess of 8 C/km).  If the atmosphere is able to
become capped for a time frame ahead of an approaching short
wave, CAPE values may approach 1500-2000 J/kg with the strong
shear remaining. Storms this afternoon could be closer to being
surface based, bringing all severe hazards into play.
Positioning of the boundary will be critical in terms of
figuring out the precise threat area, but the greatest threat
appears to be east of a line from Harrisonville MO to
Chillicothe and areas east. For forecast highs today, sided
close to the mean in areas west and north of the convection,
with slightly cooler highs across central Missouri that could
see storms throughout the day.

As the area of low pressure shifts east this evening, northwest
winds develop across the region. Cooler air returns to the region,
but expect the chances for showers and perhaps a thunderstorm or two
to increase across northern Missouri on Thursday as short wave
associated with the northern branch of the jet builds south across
the Upper Midwest.  The low clouds and precipitation will keep
temperatures cool across northern Missouri, while areas farther
south warm a bit more closer to normal.

Quieter weather is expected on Friday as high pressure builds south
across the western Great Plains. As this ridge builds south and
eventually east, temperatures should gradually warm through the
weekend.

Increasing south/westerly winds will lead to moisture building back
into the region on Sunday. As a lingering fragment of the upper low
builds east from the desert southwest, could see a renewed threat
for additional showers and thunderstorms late Sunday into early
next week. With weaker wind shear, the threat for severe
weather looks to possibly be less than today.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 621 AM CDT Wed May 8 2024

Showers and thunderstorms have developed in the vicinity of the
terminals this morning. These may impact the terminals briefly
between now and 13z, with VSBY dropping to around 4SM. Storms
should exit east of the terminals after 14z. Additional
redevelopment of storms is possible later this afternoon, but
these should remain east of the terminals. Once storms move out,
VFR conditions are expected through the period. Light
southeasterly winds this morning should veer throughout the
morning hours, becoming west northwesterly by this afternoon
behind a cold front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...BT
AVIATION...BMW
Hazardous weather outlook, May 8, 6:30 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
630 AM CDT Wed May 8 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
630 AM CDT Wed May 8 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are possible this morning and afternoon.
Large hail will be the main hazard, but damaging winds gusts and a
tornado will also be possible.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 8, 7:52 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
752 AM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     Hail             Holt                    39.45N 94.34W
05/08/2024  E0.50 Inch       Clay               MO   Public

            Marble-sized hail reported in Holt. Time
            estimated from radar.

&&
Local storm report, May 8, 7:53 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
753 AM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     Hail             1 SW Kansas City Kansas 39.10N 94.64W
05/08/2024  E0.75 Inch       Wyandotte          KS   Public

            Report from mPING: Dime (0.75 in.). Time
            adjusted from radar.

&&

CMS
Local storm report, May 8, 8:01 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
801 AM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     Tstm Wnd Dmg     Archie                  38.49N 94.35W
05/08/2024                   Cass               MO   Utility Company

            Downed wires and power outages near Truman
            Road. Time estimated from radar.

&&

CMS
Local storm report, May 8, 8:09 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
809 AM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 AM     Hail             Oakview                 39.21N 94.56W
05/08/2024  E1.50 Inch       Clay               MO   Public

            Social media report. Time estimated from
            radar.

&&

CMS
Local storm report, May 8, 8:11 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
811 AM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     Tstm Wnd Dmg     Archie                  38.49N 94.35W
05/08/2024                   Cass               MO   Utility Company

            Corrects previous tstm wnd dmg report from
            Archie. Downed trees and wires and power
            outages near Truman Road. Time estimated
            from radar.

&&

CMS
Local storm report, May 8, 8:17 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
817 AM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     Flash Flood      4 WNW Garden City       38.58N 94.27W
05/08/2024                   Cass               MO   Public

            Social media report of flash flooding near
            the intersection of 297th Street and Kircher
            Avenue.

&&

CMS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:06 AM CDTSpecial Weather StatementEAXBuchanan24 min
May 8, 6:30 AM CDTSpecial Weather StatementEAXCass30 min
May 8, 6:40 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Johnson35 min
May 8, 6:58 AM CDTSevere Thunderstorm WarningEAXJackson32 min
May 8, 7:10 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXCass, Henry, Johnson35 min
May 8, 7:14 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXClay, Jackson, Platte31 min
May 8, 7:34 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXCass, Henry, Johnson41 min
May 8, 7:37 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Ray23 min
May 8, 8:00 AM CDTAreal Flood AdvisoryEAXBates, Cass, Henry, Johnson18 min
May 8, 8:02 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis43 min
May 8, 8:36 AM CDTSevere Thunderstorm WarningEAXCooper, Pettis25 min
May 8, 8:39 AM CDTAreal Flood AdvisoryEAXPettis16 min
May 8, 8:55 AM CDTFlash Flood WarningEAXPettis6 hr
May 8, 9:20 AM CDTRiver Flood WarningEAXLinn, Livingston20 hr
May 8, 9:22 AM CDTRiver Flood WarningEAXCass, Henry, Johnson31 hr
May 8, 11:36 AM CDTRiver Flood WarningEAXCooper33 hr
May 8, 2:09 PM CDTSpecial Weather StatementEAXHenry36 min
May 8, 2:13 PM CDTAreal Flood WarningEAXCass, Henry, Johnson19 hr
May 8, 2:18 PM CDTSevere Thunderstorm WarningEAXHenry27 min
May 8, 2:34 PM CDTRiver Flood WarningEAXJohnson, Pettis15 hr
May 8, 3:02 PM CDTAreal Flood WarningEAXPettis6 hr
May 8, 5:26 PM CDTSpecial Weather StatementEAXHenry34 min

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.